# SDR CA111012005

- Difficulty date: October 11, 2011
- Submitted: January 23, 2013
- Operation: Air carrier
- Make and model: Bell 206L-4
- Aircraft time: 1,254 hours
- Engine: Allsn 250C30P
- System (JASC): 6520 · Tail Rotor Gearbox
- Part: Output Seal
- Part number: 406340105101
- Condition: Torn
- Location: T/R Gearbox
- Part time: 1,545 hours
- Component: Gearbox
- Component part number: 206040402111
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) UPON RECEIPT OF THE GEARBOX, THE SIGHT GLASS WAS VERY DARK IN COLOR.  A BACKLASH CHECK WAS CARRIED OUT AND RECORDED AT .005 (WITHIN LIMITS).  THE OUTPUT SHAFT RADIAL PLAY WAS RECORDED AT .003 (OUT OF LIMITS).  INPUT/OUTPUT SHAFT ROTATIONS APPEARED TO BE SMOOTH.  INTERNAL OBSERVATION (GEARBOX DISASSEMBLY)  UPON REMOVAL OF THE OUTPUT CAP THE OUTPUT SEAL INNER LIP WAS TORN IN SEVERAL LOCATIONS AND PIECES OF THE LIP WERE MISSING.  THE SEAL GARTER SPRING WAS HANGING LOOSE IN THE LOCATIONS WHERE WAS MISSING PIECES OF THE SEAL LIP.  THERE WAS A BLACK PASTE COVERING THE SEAL LIP AREA. THE GARTER SPRING HAD A 1" SHINNY FLAT WEAR AREA, WHERE IT HAD MADE CONTACT WITH THE SEAL WEAR SLEEVE. THE WEAR SLEEVE OF THE OUTPUT SHAFT HAD A RADIAL GROOVE OF .067 IN WIDTH AND .063 IN DEPTH CAUSED BY CONTACT WITH THE GARTER SPRING.  MEASUREMENTS WERE TAKEN FOR THE THICKNESS OF THE WEAR SLEEVE AT .065. 6. COMPLETE DISASSEMBLY REVEALED A BLACK PASTE THAT COATED THE INTERIOR SURFACE OF THE GEARBOX HSG, GEARS AND BEARINGS.  UPON CLEANING OF THE PARTS IT WAS NOTICED THAT THE BLACK PASTE IN SOME CASES CONTAINED MINUTE METAL PARTICLES FROM THE CONTACT OF THE GARTER WITH THE SEAL WEAR SLEEVE. THIS WAS MOSTLY CONCENTRATED IN THE SEAL LIP AREA.  CONCLUSION (GB ASSY)  ALL BEARINGS WERE FLUSHED, CLEANED, INSPECTED, LUBRICATED AND CHECKED FOR SERVICEABILITY AND SMOOTHNESS OF ROTATION. THE INPUT/OUTPUT GEARS, OUTPUT SHAFT, GEARBOX HSG AND SITE GLASS WHERE CLEANED AND INSPECTED FOR SERVICEABILITY.  ALL SEALS WERE REPLACED.  WEAR SLEEVE ON OUTPUT SHAFT WAS REPLACED.  T/R GEARBOX WAS REASSEMBLED IAW CR&O, CHAP. 65-00-00.
